Delaware, 2001

Rip Current in Delaware, July 27 to 31, 2001

July 27 to 31, 2001 · NWS PHI · 1 event in 1 county or zone

For the second time this month, a high pressure system built into New England and its adjacent coastal waters behind a cold frontal passage on the 27th. Just as the first high was moving farther offshore on the 29th, a low pressure system developed and moved through just southeast of the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

For the second time this month, a high pressure system built into New England and its adjacent coastal waters behind a cold frontal passage on the 27th. Just as the first high was moving farther offshore on the 29th, a low pressure system developed and moved through just southeast of the state. This prolonged the northeast flow. Then another high pressure system built into New England which prolonged the northeast flow even longer. This caused more rip currents and rough surf. Red Flag Warnings were posted along many beaches with bathing restrictions. Nevertheless, lifeguards at Rehoboth beach performed 210 rescues from July 27th through August 1st. There were already more water rescues this summer along Delaware beaches than throughout the entire 2000 summer season. There were seven reported injuries from Dewey Beach, Bethany Beach and the Delaware Seashore State Park. They included a cardiac arrest and a boy with a spinal injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 2:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 2:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT FRI JUL 27 2001

50H LONG WAVE TROF MOVG OUT AND TAKING SFC FRNTL SYS WITH IT. UPPER
LVL NW FLOW SETTING UP WILL BRING LRG SFC HIGH PRES SYS N OF GREAT
LAKES INTO THE FA. HIGH WILL BE CNTRD OVT REGION SAT THEN MOVE E
INTO THE ATLANTIC SUN. SFC WAVE IN OHIO VLY WILL PUSH E AS ANOTHER
50H LONG WAVE BEGINS TO DVLP IN THE GREAT LAKES. SFC LOW PASSES S OF
FA SUN NGT-MON MRNG...WITH LONG WAVE DRAPED ALNG EAST COAST TUE.

PATTERN WILL KEEP FA TEMPS BLO NORMAL INTO THE BEGINNING OF NEXT
WEEK...THEN NEAR NORMAL AFTR. COOLEST NGT S/B TMRW UNDER INFLUENCE
OF LGT/CALM WND ON LAND WITH FALL-LIKE SFC HIGH PRES MOVG IN. WILL
HEADLINE MOST OF ZONES FOR NEAR RECORD TEMPS PSBL...XCPT IN WARMER
LWD PA DELAWARE VLY METRO REGIONS AND ALG THE SHORE WHERE OCEAN
INFLUENCE WILL PREVAIL. NEXT CHC PCPN IS WITH THE PASSAGE OF THE LOW
PRES SYS IN THE SUN TO MON TIME FRAME. AS HIGH PRES MOVS INTO THEN E
OF FA...AND LOW PRES MOVS S OF FA THEN INTO ATLANTIC...WIND FLOW
WILL BE FM A BASIC E'RLY DIR THRU THE WEEK END AND INTO MID WEEK
NEXT.

WIND MARGINAL BUT SEAS UP COASTAL WATERS PER MARINE FCSTR...SO SCA
WILL REMAIN IN EFFECT THIS ISSUANCE.

DE...SMALL CRAFT ADVISORY COAST.
MD...NONE.
NJ...SMALL CRAFT ADVISORY COAST.
PA...NONE.

WOODWORTH

In the hours before

Special weather statement, Jul 27, 4:35 AM EST, 2 hours 25 minutes before
DEZ004-NJZ014-024>026-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
535 AM EDT FRI JUL 27 2001

...SWIMMERS SHOULD BE ALERT FOR ROUGH SURF AND RIP TIDES INTO THIS
AFTERNOON...

NORTHEAST WINDS OF 20 TO 25 MPH GENERATED A 4 TO 6 FT SURF
OVERNIGHT AS HIGH PRESSURE BUILT SOUTH OVER THE REGION. THE
STRONGEST WINDS AND HIGHEST SURF WILL OCCUR THIS MORNING BEFORE
SUBSIDING SLOWLY THIS AFTERNOON AND EVENING.

SWIMMERS ALONG THE NEW JERSEY AND DELAWARE COASTS SHOULD REMAIN
ALERT FOR ROUGH SURF AND POSSIBLE RIP CURRENTS...ESPECIALLY EARLY
TODAY.

IF YOU DECIDE TO GO INTO THE WATER...MAKE SURE YOU SWIM AT PROTECTED
BEACHES AND FOLLOW THE DIRECTION OF BEACH PATROLS AND LIFEGUARDS IN
YOUR AREA.  DO NOT SWIM WHEN THEY ARE NOT ON DUTY AND ESPECIALLY AT
NIGHT.  RIP CURRENTS CAN CARRY EVEN GOOD SWIMMERS INTO DEEPER WATER.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sussex

When
July 27, 7:00 AM EST to July 31, 11:59 PM EST
Where
Sussex County, Rehoboth Beach
Injuries
7 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260511.